Mississippi, 2009

Hail and Damaging Winds in Mississippi, July 4, 2009

July 4, 2009 · NWS LIX · 3 events in 1 county or zone

Isolated strong to severe thunderstorms developed during the afternoon in an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed during the afternoon in an unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 4, 2:51 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 4, 2:51 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
351 PM CDT SAT JUL 4 2009

.SHORT TERM...
CONVECTIVE COVERAGE BETTER THAN FRIDAY BUT STILL LESS THAN NORMAL
FOR THIS TIME OF YEAR. MOST ACTIVITY SHOULD BE DISSIPATED BY
SUNSET TO ALLOW RAIN FREE FIREWORKS DISPLAYS ACROSS MUCH OF THE
AREA. THE STRONGEST ACTIVITY HAS BEEN ALONG A CONVERGENCE REGION
OVER JACKSON COUNTY MISSISSIPPI. THE REMAINDER OF THE COVERAGE
SEEMS TO BE DRIVEN BY LAKE BREEZE AND OUTFLOW BOUNDARY
INTERACTIONS. HUMIDITY LEVELS TO REMAIN HIGH THROUGH SUNDAY WHICH
WILL MAINTAIN MUGGY CONDITIONS TONIGHT AND SLIGHTLY LOWER
TEMPERATURES IN THE LOWER TO MID 90S SUNDAY. WILL MAINTAIN THE 20
PERCENT POPS FOR SUNDAY. WEAK FRONTAL ZONE DROPS INTO THE AREA
MONDAY AND SHOULD PROVIDE A STRONGER SYNOPTIC FOCUS FOR A MORE
WIDESPREAD RAIN EVENT. CONTINUITY WITH ONGOING FORECAST MAINTAINED
WITH 60 PERCENT RAIN CHANCES AND HIGHS ONLY AROUND 90. 24/RR

.LONG TERM...
RESIDUAL FRONTAL ZONE MAY POSE ISSUES FOR TIMING AND LOCATION OF
BEST RAIN CHANCES DURING THE UPCOMING WEEK. AT THIS TIME WILL
MAINTAIN CLIMATOLOGICAL SCATTERED AFTERNOON COVERAGE EACH DAY AND
TEMPERATURES CLOSE TO CLIMO AS WELL. 24/RR

&&

.AVIATION...
WIDESPREAD CU FIELD HAS ONCE AGAIN DEVELOPED WITH AREA OF HIGH
CLOUDS MOVING IN FROM THE NORTH. THUNDERSTORM DEVELOPMENT HAS BEEN
RELATIVELY ISOLATED...SO NOT CONFIDENT ENOUGH TO ADD ANY TEMPO
GROUPS. GPT LOOKS TO HAVE THE BEST POTENTIAL AND HAVE ADDED VCTS FOR
CLOSE PROXIMITY. IF ANY STORMS DO REACH A TERMINAL...IMPACTS SHOULD
BE RELATIVELY BRIEF AT LESS THAN AN HOUR BUT COULD RESULT IN A HEAVY
DOWNPOUR AND FREQUENT LIGHTNING. SW TO W WINDS WILL BE SLIGHTLY
GUSTY BUT BELOW 20 KTS. WINDS WILL RELAX SOME OVERNIGHT BUT NOT GO
COMPLETELY CALM. INCREASING WINDS EXPECTED TOMORROW. VFR CONDITIONS
WILL PREVAIL AT ALL TERMINALS.

MEFFER

&&

.MARINE...
THUNDERSTORMS ORIGINALLY DEVELOPED ALONG STALLED FRONT THIS MORNING
BUT HAVE NOW TRANSITIONED MORE TO DEVELOPING ON THE MANY OUTFLOW
BOUNDARIES MOVING THROUGH THE COASTAL WATERS. NOT MANY CHANGES
EXPECTED THROUGH TONIGHT. WINDS WILL INCREASE INTO THE 10 TO 15 KT
RANGE TOMORROW AND PERSIST THROUGH MUCH OF THE REST OF THE PERIOD.
SEAS WILL RESPOND WITH A SLIGHT INCREASE. AT THE SAME TIME...RAIN
CHANCES WILL SLIGHTLY INCREASE TOMORROW AND CONTINUE RAMPING UP THRU
MONDAY. AFTERNOON THUNDERSTORMS TO PERSIST UNTIL AT LEAST MID WEEK.

MEFFER

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  94  75  90 /  10  20  30  60
BTR  78  94  77  90 /   0  20  30  60
MSY  79  92  78  90 /  10  20  30  60
GPT  79  91  78  89 /  10  20  30  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ034>040-046>050-
     056>070.

GM...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ068>071-077-
     080>082.

GM...NONE.
&&

24/RR
Hazardous weather outlook, Jul 4, 10:15 AM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT SAT JUL 4 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-050500-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1115 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BRIEF SCATTERED AFTERNOON THUNDERSTORMS MAINLY ACROSS SOUTHEAST
LOUISIANA WILL BE CAPABLE OF PRODUCING OCCASIONAL
LIGHTNING...BRIEF HEAVY RAINFALL AND WIND GUSTS 30 TO 40 MPH. DUE
TO DRIER AIR ALOFT...COVERAGE SHOULD REMAIN RATHER SPARSE AND ANY
STORMS SHOULD ONLY LAST GENERALLY 20 MINUTES OR LESS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED OVER LAND AREAS TODAY.

OVER THE COASTAL WATERS MAINLY EAST OF THE MISSISSIPPI RIVER AND
BEYOND 20 NM FROM SHORE...A CLUSTER OF STRONG THUNDERSTORMS WILL
LIKELY PRODUCE FREQUENT LIGHTNING...LOCALLY ROUGH SEAS...WIND
GUSTS 25 TO 35 KNOTS AND WATERSPOUTS.

A HEAT ADVISORY REMAINS IN EFFECT FOR THIS AFTERNOON AS HEAT INDEX
LEVELS RISE TO NEAR 110 AT MOST LOCATIONS AWAY FROM COASTAL
INFLUENCES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED MONDAY AND THROUGH
MUCH OF OF NEXT WEEK AS A WEAK COLD FRONT STALLS ACROSS THE GULF
COAST STATES. AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED BUT ISOLATED STRONG AND EVEN A SEVERE STORM OR TWO IS
POSSIBLE. THE MAIN RISK FROM ANY OF THESE STORMS WILL BE GUSTY TO
DAMAGING WINDS...HEAVY RAINFALL...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24/RR

In the hours before

Special weather statement, Jul 4, 1:21 PM CST, 2 hours 27 minutes before
MSZ082-041945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
221 PM CDT SAT JUL 4 2009

...CLUSTER OF STRONG THUNDERSTORMS NEARLY STATIONARY AFFECTING
JACKSON COUNTY...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 11 MILES NORTH OF OCEAN SPRINGS...OR
ABOUT 5 MILES WEST OF VANCLEAVE. THE THUNDERSTORMS WERE NEARLY
STATIONARY.

THE CLUSTER OF STRONG THUNDERSTORMS WILL IMPACT AREAS AROUND STATE
HIGHWAY 57 THROUGH 230 PM.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING AND SMALL
HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

98/SO
Special weather statement, Jul 4, 3:33 PM CST, 15 minutes before
MSZ081-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
433 PM CDT SAT JUL 4 2009

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING HARRISON COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BILOXI...OR ABOUT 3 MILES NORTHWEST OF
BILOXI...MOVING SOUTHWEST AT 5 MPH.

THIS THUNDERSTORM IS PRODUCING A FUNNEL CLOUD AS REPORTED BY LAW
ENFORCEMENT. A TORNADO IS NOT EXPECTED AT THIS TIME WITH THIS
THUNDERSTORM BUT WIND SPEEDS UP TO 40 MPH WILL BE POSSIBLE IN
CONJUNCTION WITH THE FUNNEL CLOUD.

THE STRONG THUNDERSTORM WILL BE NEAR...
  GULFPORT AIRPORT AND GULFPORT BY 530 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

The radar

The Mobile radar (KMOB), 72 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 4, 3:48 PM CST
Where
Harrison County, (Bix)keesler Afb Bil
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency
Coordinates
30.400, -88.920

Hail, Harrison

When
July 4, 4:10 PM CST
Where
Harrison County, D Iberville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.430, -88.880

Dime to quarter size hail was reported.

Thunderstorm Wind, Harrison

When
July 4, 4:10 PM CST to 4:15 PM CST
Where
Harrison County, Biloxi
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.400, -88.900

Thunderstorm winds blew down tree limbs and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190613, 190614, 190615.